A Caltech Library Service

Gravity Modes in ZZ Ceti Stars. IV. Amplitude Saturation by Parametric Instability

Wu, Yanqin and Goldreich, Peter (2001) Gravity Modes in ZZ Ceti Stars. IV. Amplitude Saturation by Parametric Instability. Astrophysical Journal, 546 (1). pp. 469-483. ISSN 0004-637X.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


ZZ Ceti stars (also known as DAV stars) exhibit small-amplitude photometric pulsations in multiple gravity modes. As the stars cool, their dominant modes shift to longer periods. We demonstrate that parametric instability limits overstable modes to amplitudes similar to those observed. In particular, it reproduces the trend that longer period modes have larger amplitudes. Parametric instability is a form of resonant three-mode coupling. It involves the destabilization of a pair of stable daughter modes by an overstable parent mode. The three modes must satisfy exact angular selection rules and approximate frequency resonance. The lowest instability threshold for each parent mode is provided by the daughter pair that minimizes (δω^2 + γ^2_d)/κ^2, where κ is the nonlinear coupling constant, δω is the frequency mismatch, and γ_d is the energy damping rate of the daughter modes. Parametric instability leads to a steady state if |δω| > γ_d and to limit cycles if |δω| < γ_d. The former behavior characterizes low radial order (n ≤ 3) parent modes, and the latter those with n ≥ 5. In either case, the overstable mode's amplitude is maintained at close to the instability threshold value. Although parametric instability defines an upper envelope for the amplitudes of overstable modes in ZZ Ceti stars, other nonlinear mechanisms are required to account for the irregular distribution of amplitudes of similar modes and the nondetection of modes with periods longer than 1200 s. Resonant three-mode interactions involving more than one excited mode may account for the former and Kelvin-Helmholtz instability of the mode-driven shear layer below the convection zone for the latter.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2001 American Astronomical Society. Received 2000 March 12; accepted 2000 August 10. We are indebted to P. Bradley for supplying us with models of DA white dwarfs and to an anonymous referee for comments that greatly improved our article. Financial support for this research was provided by NSF grant 94-14232.
Funding AgencyGrant Number
Subject Keywords:instabilities - stars : oscillations - white dwarfs
Issue or Number:1
Record Number:CaltechAUTHORS:20130227-093646534
Persistent URL:
Official Citation:Gravity Modes in ZZ Ceti Stars. IV. Amplitude Saturation by Parametric Instability Yanqin Wu and Peter Goldreich 2001 ApJ 546 469
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:37168
Deposited By: Ruth Sustaita
Deposited On:28 Feb 2013 15:35
Last Modified:03 Oct 2019 04:45

Repository Staff Only: item control page